Advertisement

  1. ITV Report

Health warning as nine young people collapse after using 'spice' vape

At least nine young people have needed hospital treatment in Greater Manchester since February after unknowingly using a vaping liquid containing the drug “Spice”.

None of the youths suffered long-term health effects, but medics have issued a public alert to avoid buying or using a fake natural cannabis-based "THC vape".

Two different forms of the drug have been recovered - one came in a 10ml e-liquid bottle, while the other was a ready-filled e-cigarette cartridge. Credit: Greater Manchester Police

Two incidents in the Oldham area led to five school-age children collapsing and being rushed to hospital, while other incidents between February and June took place in Rochdale and Bury.

The drugs have been sold as "THC vape juice", "THC vape pens", "THC oil", "cannabis oil" or "cannabis vape juice".

Tests conducted on samples used in two of the incidents confirmed the drug added to the vaping liquid are the same chemical compounds found in Spice.

A health warning has now been issued on behalf the Greater Manchester Drug Alerts Panel, which brings together police, NHS, local authorities and drug user support agencies.

Panel member Dr Prun Bijral said that young people are putting themselves and their friends in "real danger" - thinking the product will have the same effect as natural cannabis.

It is very worrying that we have seen half a dozen incidents of young people collapsing and having to be taken to hospital after vaping these products.

Inhaling even a single vape of this type of drug for a young person with no tolerance is highly likely to lead to negative physical and mental effects.

– Panel member Dr Prun Bijral

Michael Linnell, a drugs use expert who coordinates the panel, added that the risk of vaping 'spice' is far more dangerous than from a natural cannabis product.

It is difficult for even experienced Spice users to judge dosage and unintentionally administering a toxic dose is common.

Severe poisoning is far more common with synthetic cannabinoids than with cannabis, and in some cases the poisoning may even be fatal.

– Michael Linell, Drugs Expert

Greater Manchester Police are investigating but no arrests have been made at this time.

Anyone with information on where the vapes are being sold is being urged to contact police on 101.

999 should be dialled in an emergency.